Alert archive / Oregon / High Surf Advisories in 2016

High Surf Advisory 4, NWS Medford, OR

January 14, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Jan 14, 2016, 3:34 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 14, 2016, 7:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2016, 3:34 AM PST (11:34 UTC)
In effect from
Jan 14, 2016, 7:00 AM PST
Expired
Jan 14, 2016, 7:00 PM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WHUS46 KMFR 141134
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
334 AM PST THU JAN 14 2016


ORZ021-022-150300-
/O.CAN.KMFR.SU.W.0002.160114T1500Z-160115T0300Z/
/O.NEW.KMFR.SU.Y.0004.160114T1500Z-160115T0300Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
334 AM PST THU JAN 14 2016

...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST
THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. 

* WAVES AND SURF...A MIX OF WESTERLY SWELL WILL BRING AVERAGE SURF
  HEIGHTS UP TO AROUND 16 FEET. ANOTHER ROUND OF VERY HIGH SURF
  IS EXPECTED TO MOVE IN SATURDAY WITH SURF HEIGHTS OF POSSIBLY
  AROUND 30 FEET.

* TIMING...INCREASING THIS MORNING...THEN DECREASING THIS EVENING
  BEFORE INCREASING AGAIN SATURDAY MORNING.

* IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN 
  EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF 
  BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. 
  EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

PETRUCELLI
1 follow-up statement
628 
WHUS46 KMFR 150302
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
702 PM PST THU JAN 14 2016

ORZ021-022-150415-
/O.EXP.KMFR.SU.Y.0004.000000T0000Z-160115T0300Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
702 PM PST THU JAN 14 2016

...HIGH SURF ADVISORY HAS EXPIRED...

HIGH SURF ADVISORY HAS EXPIRED. WAVES HAVE SUBSIDED AND THE
AVERAGE SURF HEIGHT HAS DECREASED TO AROUND 14 FEET. 

$$

FB

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 13, 8:56 PM PST, 6 hours 38 minutes earlier.

Area forecast discussion, Jan 13, 8:56 PM PST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
856 PM PST WED JAN 13 2016

.DISCUSSION...OCCASIONAL HIGH CLOUDS ARE MOVING INTO SOUTHERN
OREGON OVERNIGHT AHEAD OF THE NEXT STORM. OTHERWISE THINGS ARE
CALM TONIGHT BEFORE THEY RAMP UP ON THURSDAY. THIS STORM WILL
BRING ANOTHER ROUND OF RAIN AND SNOW TO THE AREA ALONG WITH GUSTY
WINDS. HAVE ISSUED A WIND ADVISORY FOR THE SHASTA VALLEY FOR
THURSDAY. THE REST OF THE FORECAST IS CONSISTENT WITH THE LATEST
MODEL RUN. MADE MINOR ADJUSTMENTS TO THE GROUPING OF THE WINTER
WEATHER ADVISORY PACKAGE. /FB

&&

.AVIATION...FOR THE 14/00Z TAF CYCLE. VFR SHOULD CONTINUE
THROUGH THE EVENING. MOST GUIDANCE SUGGESTS VFR CONDITIONS IN WEST
SIDE VALLEYS TONIGHT...THOUGH CONFIDENCE IS ONLY MODERATE GIVEN
PLENTY OF LOW LEVEL MOISTURE AND THIS BEING A FAVORABLE TIME OF YEAR
FOR LATE NIGHT/EARLY MORNING IFR CONDITIONS IN WEST SIDE VALLEYS.
HOWEVER...EXTENSIVE CLOUD COVER SHOULD LIMIT FOG FORMATION...SO HAVE
LEFT MENTION OF FOG OUT OF THE FORECAST. A FRONT WILL BEGIN PUSHING
INTO THE REGION BY EARLY MORNING...SPREADING PRECIPITATION AND GUSTY
WINDS FROM WEST TO EAST THROUGH THE DAY. LOW LEVEL WIND SHEAR IS
LIKELY ALONG THE COAST AHEAD OF THE FRONT...WITH FREEZING LEVELS
ACROSS THE REGION HOVERING BETWEEN 3000 AND 3500 FEET ABOVE MSL
THROUGHOUT THE TAF PERIOD. -BPN

&&

.MARINE...NIGHT WILL GIVE WAY TO ANOTHER STRONG SYSTEM EARLY
THURSDAY MORNING. THERE IS SOME UNCERTAINTY REGARDING THE MAXIMUM
WINDS WITH THIS FRONT, MOSTLY IN REGARDS TO THE TRACK OF THE SURFACE
LOW TO OUR NORTH. HOWEVER, AS A STRONG COASTAL JET IS LIKELY TO
DEVELOP, GALE WARNING CONTINUES ACROSS MUCH OF THE COASTAL WATERS,
WITH A NARROW STRIP OF MARGINAL STORM FORCE WINDS BETWEEN GOLD BEACH
AND CAPE ARAGO. WINDS WILL EASE THURSDAY EVENING, BUT HEAVY SWELL
WILL CONTINUE TO PRODUCE STEEP SEAS THROUGH FRIDAY. ANOTHER STRONG
SYSTEM IS EXPECTED SATURDAY MORNING, WITH HEAVY LONG PERIOD SWELL
SATURDAY AFTERNOON INTO SUNDAY. ACTIVE WEATHER WILL CONTINUE INTO
EARLY NEXT WEEK. /FB

&&

.PREV DISCUSSION... /ISSUED 315 PM PST WED JAN 13 2016/

SHORT TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE
BLANKET OF SHOWERS OCCURRING OVER OUR FORECAST AREA WILL CONTINUE
TO TAPER OFF THIS EVENING AS A SHORTWAVE MOVES THROUGH OUR
FORECAST AREA. MODELS ARE IN GREAT AGREEMENT REGARDING A SHORT
BREAK IN THE PRECIPITATION TONIGHT BEFORE THE NEXT FRONTAL SYSTEM
COMES IN ON THURSDAY MORNING. THIS WILL PRODUCE PERIODS OF LIGHT
RAIN AND LIGHT TO MODERATE SNOW TOMORROW INTO EARLY FRIDAY
MORNING. RAINFALL AMOUNTS WILL BE UP TO AN INCH NEAR THE COAST AND
LOWER INLAND. A BULLSEYE OF LOWER PRECIPITATION AMOUNTS IS
EXPECTED FOR THE ROGUE VALLEY, THE SHASTA VALLEY, AND AREAS OF THE
UMPQUA BASIN WHERE SOUTHERLY WINDS COULD CREATE A BIT OF
DOWNSLOPING AND DRYING FOR THESE AREAS.

MEANWHILE, SNOW AMOUNTS ARE FORECAST TO BE BETWEEN 5 AND 10
INCHES IN AREAS ABOVE 3000 FEET. IN ADDITION TO THE PRECIPITATION,
WINDS ARE EXPECTED TO BE RATHER STRONG FOR THE EAST SIDE AS WELL
AS THE COAST AND THE SHASTA VALLEY DURING THIS TIME PERIOD. AS A
RESULT, WE HAVE ISSUED A WINTER WEATHER ADVISORY FOR AREAS OF THE
EAST SIDE AND NORTHERN CALIFORNIA ABOVE 3000 FEET.

THIS FRONT WILL BE QUICK MOVING AND PRECIPITATION WILL TAPER OFF
FRIDAY MORNING. THIS PATTERN OF LIGHT TO MODERATE PRECIPITATION
WILL CONTINUE WITH SHORT BREAKS THROUGH THE WEEKEND. ALTHOUGH
THERE WILL BE BREAKS IN THE PRECIPITATION OCCURRING ON FRIDAY
MORNING, THERE SHOULD BE ENOUGH MIXING FROM THE PREVIOUS SYSTEM
THAT FOG IS NOT EXPECTED TO DEVELOP, AND THIS WILL ALLOW
TEMPERATURES TO BE AROUND AVERAGE (OR MAYBE SLIGHTLY ABOVE
AVERAGE) FOR THIS TIME OF YEAR. -SCHAAF.

LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...MODELS START OUT IN
GOOD AGREEMENT WITH THE COLD FRONT APPROACHING THE COAST SUNDAY.
WIND...TEMPERATURE...AND QPF FIELDS ARE VERY SIMILAR AND GEFS OUTPUT
HAS LOW TO MODERATE STANDARD DEVIATION AMONGST MEMBERS.
THEREFORE...WE HAVE INCREASED CONFIDENCE IN A STRONG COLD FRONT
BRINGING PERIODS OF HEAVY RAIN AND HIGH WINDS TO PORTIONS OF THE
FORECAST AREA SUNDAY INTO MONDAY MORNING. FORECAST WINDS HAVE BEEN
INCREASED AT THE COAST...SHASTA AND ROGUE VALLEYS...AND EAST OF THE
CASCADES. SNOW LEVELS WITH THIS SYSTEM WILL BE ABOUT 5000 FEET SO
SNOWPACK SHOULD CONTINUE TO BUILD...ESPECIALLY OVER NORTHERN
CALIFORNIA.

LATE ON MONDAY THE EC AND GFS DIVERGE...WITH THE EC CONTINUING TO
STREAM MOISTURE INTO NORTHERN CALIFORNIA WHILE THE GFS TRANSITIONS
TO DRIER...WESTERLY FLOW ALOFT. OF NOTE...THE GEFS STANDARD
DEVIATION FOR H5 HEIGHTS INCREASES SHARPLY BY LATE MONDAY...AND
FORECAST CONFIDENCE IN DETAILS FROM LATE MONDAY INTO TUESDAY NIGHT
DIMINISHES.  WHILE THE EC GRADUALLY DRIES OUT THE FORECAST AREA
MONDAY NIGHT INTO TUESDAY NIGHT...THE GFS BRINGS A CLOSED LOW INTO
THE NORTHERN CALIFORNIA ON TUESDAY ALONG WITH MODERATE TO HEAVY
PRECIPITATION FOR MOST OF THE FORECAST AREA. WE HAVE BLENDED THESE
TWO SOLUTIONS WHILE THE CONFIDENCE REMAINS LOW.

ON WEDNESDAY OPERATIONAL MODELS AND GEFS OUTPUT BOTH SUGGEST WITH
CONFIDENCE THAT DRYING CONDITIONS ARE EXPECTED BEFORE ANOTHER
WEATHER SYSTEM ARRIVES LATE WEDNESDAY OR THURSDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 10 AM THURSDAY TO 4 AM PST FRIDAY
     FOR ORZ029>031.
     STORM WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR ORZ021.
     HIGH SURF WARNING FROM 7 AM TO 7 PM PST THURSDAY FOR ORZ021-022.
     WINTER WEATHER ADVISORY FROM 10 AM THURSDAY TO 4 AM PST FRIDAY
     FOR ORZ027-028.
     WINTER WEATHER ADVISORY FROM 10 AM THURSDAY TO 4 AM PST FRIDAY
     FOR ORZ025.

CA...WINTER WEATHER ADVISORY FROM 10 AM THURSDAY TO 4 AM PST FRIDAY
     FOR CAZ084.
     WINTER WEATHER ADVISORY FROM 10 AM THURSDAY TO 4 AM PST FRIDAY
     FOR CAZ080>083-085.
     WIND ADVISORY FROM NOON TO 10 PM PST THURSDAY FOR CAZ081.

PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING FROM 7 PM THURSDAY
     TO 4 PM PST FRIDAY FOR
     PZZ350-356-370-376.
     STORM WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR
     PZZ350-356-370-376.
     GALE WARNING FROM 4 AM TO 7 PM PST THURSDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST THURSDAY
     FOR PZZ350-356-370-376.

FJB/NSK/BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:25 PM PSTWind AdvisoryMFRCurry, Jackson, Josephine24 hr
Jan 13, 9:22 PM PSTHigh Surf WarningMFRCoos, Curry, Douglas6 hr
Jan 14, 3:26 AM PSTSmall Craft Advisory for Hazardous SeasMFR11 hr
Jan 14, 2:42 PM PSTGale WatchMFR12 hr

Nearby

High Surf Advisories in Oregon, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.